Iowa, 2007

Hail in Iowa, July 3, 2007

July 3, 2007 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced marginally large hail in northwest Iowa during the late afternoon and early evening of July 3rd. Two reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in northwest Iowa during the late afternoon and early evening of July 3rd. Two reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 2:15 PM CST, 2 hours earlier.

Area forecast discussion, Jul 3, 2:15 PM CST, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT TUE JUL 3 2007

.DISCUSSION...

S/W OVR WRN CWA LATE THIS AFTN WL CONT TO MOVE SEWD ACRS REST OF CWA
THIS EVE. PLENTY OF CI HAS LIMITED HEATING TO ALL BUT SERN THIRD OF
CWA THIS AFTN. IF TRW CAN FIRE UP WL LIKELY BE ALONG WEAK SFC
CONVERGENCE/FNT MOVG INTO NW IA BY LATE AFTN WHERE SFC HTG IS
OCCURRING. SO WL CONT SCT TRW THERE THRU ABOUT 03Z WITH A CHC OR
SLIGHT CHC TO THE NW. NOT EXPECTING WDSPRD SVR WX...BUT IF STRMS GET
GOING HAIL AND WND THE MAIN THREAT. BULK OF TRW THREAT SHUD BE OVER
BY 05Z WITH WEAK NWLY FLOW BEHIND S/W.

SFC HIGH PRESSURE BEGINS TO BUILD INTO THE REGION ON WEDNESDAY UNDER
A NORTH/NORTHWESTERLY LOWER LEVEL FLOW. EVEN WITH CAA OCCURRING OVER
THE REGION...ENHANCED MIXING SHOULD ALLOW TEMPERATURES TO CLIMB INTO
THE MID TO UPPER 80S ACROSS THE CWA ON WEDNESDAY AFTERNOON. WITH A
SURFACE HIGH CENTERED OVER THE REGION ON WEDNESDAY NIGHT...ALONG
WITH LIGHT WINDS AND RELATIVELY CLEAR SKIES THROUGH MUCH OF THE
NIGHT...GENERALLY WENT BELOW GUIDANCE WITH LOWS. WILL SEE SOME
CLOUDS MOVE INTO THE AREA LATER IN THE NIGHT...WHICH WILL KEEP LOWS
FROM COMPLETELY BOTTOMING OUT TO FULL POTENTIAL HOWEVER. CURRENT
MODELS IN LITTLE BETTER AGREEMENT WITH WEAK BOUNDARY DROPPING
SOUTHWARD ON THURSDAY...CLEARING THE CWA BY THURSDAY EVENING. AT
THIS POINT...LOOKS TO BE MAINLY A DRY FRONTAL PASSAGE...THOUGH COULD
NOT COMPLETELY RULE OUT A VERY ISOLATED SHOWER OR THUNDERSTORM WITH
LOWER LEVEL CONVERGENCE AND WEAK LIFT.

SURFACE HIGH PRESSURE WILL AGAIN BUILD INTO THE REGION ON
FRIDAY...THEN PUSHING EASTWARD ON FRIDAY NIGHT...WHICH WILL BRING A
RETURN TO A SOUTHERLY FLOW BY SATURDAY. WITH 850 MB TEMPS WARMING
INTO THE MID AND UPPER 20S C ON SATURDAY AFTERNOON...COULD
POTENTIALLY BE AN EXTREMELY HOT DAY ACROSS THE REGION.  THE ONLY
DRAWBACK WILL BE SOUTHERLY WINDS WHICH WILL PULL RAIN COOLED AIR
FRONT THE CENTRAL PLAINS...AND THUS NOT ALLOW US TO GET AS HOT AS WE
COULD.  WITH THAT THOUGHT IN MIND...WENT BELOW GUIDANCE ON THAT DAY.
WILL REMAIN DRY AND VERY WARM ON SUNDAY...THEN BECOMING MORE
UNSETTLED FOR THE BEGINNING OF NEXT WEEK AS A STRONG COLD FRONT
PUSHES INTO THE AREA IN THE SUNDAY NIGHT TO MONDAY TIME FRAME.

&&

.AVIATION...

GENLY VFR CONDS THRU PD...EXCEPT FOR OCNL MVFR CONDS IN SCT TRW THRU
06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM/
Hazardous weather outlook, Jul 3, 12:52 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 PM CDT TUE JUL 03 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
152 PM CDT TUE JUL 03 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS MAY REDEVELOP AGAIN ACROSS THE AREA LATE
THIS AFTERNOON OR EVENING. IF STORMS CAN DEVELOP...THEY HAVE THE
POTENTIAL OF BECOMING SEVERE EAST OF THE JAMES RIVER. THE MAIN
THREAT WOULD BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO
60 MPH. AN ISOLATED TORNADO COULD ALSO DEVELOP OVER NORTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF THE JEAMES RIVER
AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickinson

When
July 3, 4:15 PM CST
Where
Dickinson County, Spirit Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.430, -95.100

Hail was mostly pea size with a few hailstones up to the size of pennies.

Hail, Clay

When
July 3, 6:20 PM CST
Where
Clay County, 1 mi S of Everly
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.156, -95.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50042, 50043.